Question:My husband has osteonecrosis of the hip. The doctor says he will probably do a hip replacement eventually but wants to try other treatments first. He said something about a medication for thinning bones. Will that help?
Answer:Osteonecrosis of the hip, a condition where the bone cells in the head of the femur or thigh bone have begun to die, can cause a lot of pain and difficulty in moving around. Many patients who have this disease do end up having a hip replacement but some many do try managing it with medications first.
There have been studies with a medication called alendronate, a medication used to treat osteoporosis, thinning bones. The results have been promising although more studies do need to be done to really say if it is more effective than any other treatment.Frank A. Petrigliano, MD, and Jay R. Lieberman, MD. Osteonecrosis of the Hip. In Clinical Orthopaedics and Related Research. December 2007. Vol. 465. Pp. 53-62.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|